West Virginia, 2011

Hail in West Virginia, June 21, 2011

June 21, 2011 · NWS LWX · 3 events in 2 counties and zones

A warm front passed through the region on the twenty-first. Warm and moist air behind the boundary caused moderate amounts of instability to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A warm front passed through the region on the twenty-first. Warm and moist air behind the boundary caused moderate amounts of instability to develop. The instability caused showers and thunderstorms to develop. Some thunderstorms were able to produce large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 21, 1:47 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 21, 1:47 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
247 PM EDT TUE JUN 21 2011

.SYNOPSIS...
AN UPPER RIDGE BUILDS ACROSS THE MID-ATLANTIC REGION THROUGH
THURSDAY. A COLD FRONT WILL APPROACH THE MID-ATLANTIC THURSDAY
NIGHT AND FRIDAY...BUT MAY NOT PUSH SOUTH OF THE AREA UNTIL LATE
SATURDAY.
&&

.NEAR TERM /THROUGH WEDNESDAY/...
H9-8 WMFNT ATOP CWFA...BUT SLOWLY MOVING THRU. A CLUSTER OF TSTMS
ENTERING FAR SWRN CWFA SEEMS TO BE RESIDING ALONG THE H8 BNDRY.
OVRALL FLOW PTTN REFLECTS THE UPA RDG. WHILE THERE WL BE SUFFICIENT
INSOLATION TO YIELD MDT INSTBY...ENUF FOR SCT SHRA/TSRA TO DVLP...
THEIR CVRG AND INTENSITY WL BE LMTD. MTNS WL REMAIN PREFERRED.

XPCT ADDTL PCPN CLUSTER TO BUMP INTO RDG TNGT...AND THUS HVNT CHGD
POP FCST TOO MUCH. HIEST NUMBERS RESIDE ACRS NRN MD...NEAREST CNVGNC
FM WMFNT. LOTSA DEBRIS CLDS...WHICH WL INTERFERE W/ ANY FOG
FORMATION IN SPITE OF A HUMID /DEWPTS NEAR 70F/ AMS. MIN-T NOT TOO
FAR OFF FM THOSE DEWPTS.

AS WMFNT ALOFT CONTS TO PUSH NEWD...CWFA WL BE MORE W/IN THE WARM
SECTOR TMRW. RDG AXIS WL BE A BIT FURTHER EWD TOO...SO TSTMS FM UPR
OHVLY WL HV A BETTER CHC AT SURVIVING. THE PERFERRED LOCATION FOR
TSTMS REMAINS ACRS NRN MD DUE TO PROXIMITY TO TRIGGERING BNDRYS.
HWVR...AMS WL BE EQUALLY HUMID AND UNSHEARED THRUT...SUPPORTIVE OF A
LEE SFC TROF. GIVEN THAT SETUP...STRONG SLOW MVG TSTMS CUD DVLP
ANYWHERE. AS ANTICIPATED FOR THOSE DEWPTS...PWATS RATHER HIGH /CLOSE
TO 1.75IN/. WL KEEP THE THEME OF HIEST POPS IN THE AFTN...LKLY N AND
CHC S. HVY RAINS AND LCL DOWNBURST WNDS PRIMARY THREATS. THERE SEEMS
TO BE A BIT TOO MUCH DEBRIS ARND TO SUPPORT MAV MAXT /LWR-MID 90S
A-PLENTY/...SO CHOSE A RTE SLIGHTLY WARMER THAN THE MET.
&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
MID-ATLC WILL RESIDE IN SWLY L/MLVL FLOW THRU FRI WITH UPR TROF OVR
GREAT LKS AND SUBTROPICAL RDGG ACRS SERN CONUS. SCATTERED CNVCTN WED
NGT SHUD WANE DIURNALLY AS INSTABILITY DECREASES...BUT WILL LIKELY
INCREASE IN CVRG AND INTENSITY BY THU AFTN. IN ADDITION TO LEE TROF
THAT WILL RMN IN PLACE OVR THE AREA...CONVERGENCE IN ASSOCIATION WITH
CDFNT MOVG ACRS APLCNS SHUD AID IN CNVCTN THU AFTN. HIGHLY UNSTABLE
ATMOSPHERE AND DECENT 0-6KM WIND SHEAR SHUD SUPPORT STRONG
UPDRAFTS/ORGANIZED CLUSTERS OF TSTMS...WITH RISK OF SVR WX ACRS CWA
DURG AFTN AND EVE. ACTIVITY SHUD AGAIN DIMINISH A BIT OVNGT BUT
REDEVELOP BY FRI AFTN.  TEMPS WILL BE NEAR/SLIGHTLY ABV NRML...WITH
MAXIMA AVGG IN U80S AND MINIMA FROM M60S TO L70S.
&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
OVERALL WX PATTERN SLOW TO CHANGE THIS WKEND...AND TEMPS SHUD REMAIN
WITHIN A FEW DEGREES OF AVERAGE FOR EARLY SUMMER. GREAT LAKES UPR
TROF XPCD TO LIFT INTO NEW ENGLAND...CREATING MORE WLY FLOW ACRS
MID-ALTC. MODELS LESS AMBITIOUS WITH SWD PROGRESS OF DRIER AREA INTO
THE RGN...SO WILL CONT POPS INTO SAT. ANY WKEND BREAK IN TSTM CHCS
LIKELY TO BE SHORT-LIVED...AS ANOTHER ULVL TROF POISED TO SET UP W
OF CWA BY EARLY NEXT WK.
&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS AT ALL TERMINALS THIS AFTERNOON.  WARM FRONT SITUATED
IN WEST VIRGINIA IS EXPECTED TO MOVE EASTWARD. A CLUSTER OF
THUNDERSTORMS AHEAD OF WARM FRONT ARE CURRENTLY ENTERING THE PAN
HANDLE OF WV. UPPER RIDGE WILL HELP SUPPRESS CONVECTION AS IT
MOVES INTO THE TERMINALS ESPECIALLY EAST OF THE BLUE RIDGE.
CONFIDENCE OF THUNDERSTORMS IMPACTING THE TERMINALS RANGES FROM
HIGHER CONFIDENCE IN THE WEST TO LOWER CONFIDENCE EAST THIS
AFTERNOON. ADDED VCTS IN CHO AND MRB.

DISTURBANCE MOVES OVER TERMINALS THIS EVENING AND SHOWERS ARE
POSSIBLE OVERNIGHT.  MVFR CONDITIONS WILL BE POSSIBLE OVERNIGHT AND
INTO WEDNESDAY MORNING WITH LACK OF MIXING AND MORE SO IN AREAS THAT
RECEIVED RAIN.

AN ACTIVE AND UNSTABLE PATTERN WILL PROMOTE SHOWERS AND
THUNDERSTORMS WED.

CHC OF SHWRS/TSTMS THRU SAT AS UNSTABLE EARLY SUMMER ATMOSPHERE
REMAINS IN PLACE ACRS MID-ATLC. ACTIVITY SHUD PEAK DURG AFTN/EVE.
&&

.MARINE...
SLY WNDS NOT MAKING IT MUCH ABV 10-15 KT...AS WUD BE XPCTD FOR WATER
TEMPS IN THE UPR 70S AND SFC AIR TEMPS ECLIPSING 80F...AND A BULGE
OF EVEN WARMER AIR JUST ABV THAT. ANY SLY FLOW THAT DVLPG THIS EVNG
WL BE KEPT OFF THE WATERS SFC. HV OPTED TO CANX SCA. SLY WNDS 10-15
KT WL PREVAIL THRU TMRW...THO HIER WNDS PROBABLE W/IN TSTMS TMRW.

SSW FLOW IN ADVANCE OF SLOWLY APPROACH CDFNT WILL INCR TO NEAR SCA
THRESHOLDS WED NGT AND THU...ESPECIALLY IN CHANNELING OVR
CHESAPEAKE BAY. NOT CONFIDENT ENUF IN 20 KT GUSTS TO ISSUE HEADLINES
ATTM. DECENT SSW WINDS EXPECTED INTO SAT BEFORE FLOW BCMS MORE WLY.
SCATTERED THUNDERSTORMS PSBL...ESPECIALLY DURG AFTN/EVE.
&&

.TIDES/COASTAL FLOODING...
ALL TIDES W/ THE MRNG/MIDDAY CYCLE PEAKED AOB CRITICAL LVLS. THE
NIGHTTIME CYCLE THE LWR OF THE TWO ASTRONOMICALLY...BUT SLY FLOW WL
CONT TNGT-TMRW. SO...WATER LVLS WL STILL NEED TO BE MONITORED FOR
POTENTIAL MINOR OVERFLOWS IN SENSITIVE LOCATIONS AT THE TIME OF HIGH
TIDE.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...HAS/SBK
NEAR TERM...HTS
SHORT TERM...SBK
LONG TERM...SBK
AVIATION...HAS/SBK
MARINE...HTS/SBK
TIDES/COASTAL FLOODING...HTS
Hazardous weather outlook, Jun 21, 3:44 PM EST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
444 PM EDT TUE JUN 21 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
221000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
444 PM EDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AND THURSDAY. SOME
OF THE STORMS WILL BE CAPABLE OF BECOMING SEVERE EACH AFTERNOON
AND EVENING.

A SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE WATERS
WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AND THURSDAY.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-221000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
444 PM EDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AND THURSDAY. SOME
OF THE STORMS WILL BE CAPABLE OF BECOMING SEVERE EACH AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AND THURSDAY.

In the hours before

Special weather statement, Jun 21, 2:27 PM EST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
327 PM EDT TUE JUN 21 2011

VAZ025-036-037-212000-
NELSON VA-ALBEMARLE VA-AUGUSTA VA-
327 PM EDT TUE JUN 21 2011

...STRONG THUNDERSTORMS TO AFFECT NELSON...ALBEMARLE AND AUGUSTA
COUNTIES...

AT 328 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM CRIMORA TO 2 MILES NORTH OF FISHERSVILLE TO
STAUNTON...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE HERMITAGE.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

&&

LAT...LON 3820 7860 3799 7893 3816 7909 3819 7892
TIME...MOT...LOC 1928Z 289DEG 17KT 3817 7884 3813 7895
          3816 7904

KRAMAR
Special weather statement, Jun 21, 3:03 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
403 PM EDT TUE JUN 21 2011

VAZ037-212030-
ALBEMARLE VA-
403 PM EDT TUE JUN 21 2011

...STRONG THUNDERSTORM TO AFFECT ALBEMARLE COUNTY...

AT 404 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTH OF NORTH GARDEN...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE ALBERENE...KEENE...GLENDOWER AND
WOODRIDGE.

WIND GUSTS IN EXCESS OF 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH
THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES.
TAKE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3775 7862 3795 7879 3806 7867 3795 7835
      3781 7848 3777 7849 3775 7852 3775 7856
      3774 7858
TIME...MOT...LOC 2004Z 301DEG 26KT 3798 7864

KRAMAR
Special weather statement, Jun 21, 3:34 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
434 PM EDT TUE JUN 21 2011

VAZ037-212045-
ALBEMARLE VA-
434 PM EDT TUE JUN 21 2011

...STRONG THUNDERSTORM TO AFFECT ALBEMARLE COUNTY...

AT 434 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTH OF WOODRIDGE...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE.

WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.

&&

LAT...LON 3781 7859 3797 7844 3794 7836 3792 7838
      3779 7849 3777 7849
TIME...MOT...LOC 2034Z 295DEG 10KT 3786 7845

KRAMAR
Local storm report, Jun 21, 4:53 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
553 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND DMG     1 E YANCEY MILLS        38.05N  78.70W
06/21/2011                   ALBEMARLE          VA   911 CALL CENTER

            TREES DOWN ALONG MILLER SCHOOL ROAD

&&

EVENT NUMBER LWX1101038

KRAMAR
Local storm report, Jun 21, 5:03 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
603 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND DMG     1 E YANCEY MILLS        38.05N  78.71W
06/21/2011                   ALBEMARLE          VA   911 CALL CENTER

            TREES DOWN ALONG MILLER SCHOOL ROAD

&&

CORRECTED LOCATION

EVENT NUMBER LWX1101038

KRAMAR
Special weather statement, Jun 21, 5:10 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
610 PM EDT TUE JUN 21 2011

WVZ052-053-212245-
JEFFERSON WV-BERKELEY WV-
610 PM EDT TUE JUN 21 2011

...STRONG THUNDERSTORM TO AFFECT JEFFERSON AND BERKELEY COUNTIES...

AT 611 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HEDGESVILLE...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE MARTINSBURG.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE
EXPECTED WITH THIS STORM.

WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.

&&

LAT...LON 3946 7781 3934 7803 3955 7811 3959 7799
TIME...MOT...LOC 2211Z 328DEG 10KT 3953 7800

KRAMAR

The radar

The Sterling radar (KLWX), 74 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Berkeley

When
June 21, 5:17 PM EST
Where
Berkeley County, 2.29 mi SSW of Spring Mills
Measured
1.25 in hail
Reported by
Public
Coordinates
39.522, -77.972

Half dollar sized hail was reported along Aldrin Lane.

Hail, Berkeley

When
June 21, 5:30 PM EST
Where
Berkeley County, 1.12 mi WNW of Blairton
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.458, -77.938

Hail up to quarters in size was reported near Martinsburg.

Hail, Jefferson

When
June 21, 6:57 PM EST
Where
Jefferson County, 1.61 mi SSE of Middleway
Measured
1 in hail
Reported by
Public
Coordinates
39.279, -77.967

Quarter sized hail was reported at South Childs Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323537, 323547, 323548.